Frequently Asked Questions about Codeine Abuse & Recovery
Codeine is one of the most commonly used opioids in the world. It’s in the same class of intoxicants as heroin, but is found in common cough medicines and other relatively mild medications. It can be used for the treatment of pain and diarrhea and as a cough suppressant. The recent rise of abuse of medications containing codeine has resulted in stricter laws and regulations designed to control the substance and reduce addiction rates.
How addictive is codeine?
Codeine is not as potent as many other opioids. It is considered to be 8-12 percent as strong as morphine, producing a less intense high unless consumed in very high quantities. However, this does not mean it’s not addictive. Like any opioid, codeine has a fairly high addiction potential.
Codeine is unique to opioids in that it can be legally obtained without a prescription in many countries. People can purchase controlled amounts of cough syrups and pain pills containing the drug, making them available to young people who are more susceptible to addiction. Being legal in this form, many people also make the mistake of assuming that it’s safe and not very addictive. It’s also commonly used with other drugs, which can produce unpredictable effects and increase the risk of addiction.
What are the side effects of codeine use?
There are a number of adverse side effects associated with codeine. Though most are harmless if the medication is taken as directed, abuse of the substance significantly increases the chances of experiencing a dangerous effect.
Possible side effects from codeine include:
- Nausea or vomiting
- Stomach pain
- Itching or rash
- Difficulty urinating
- Sexual issues
- Severe mood swings
- Weak pulse
- Slowed breathing or heart rate
- Loss of consciousness
Anyone taking codeine should read the list of side effects and warnings carefully to determine which effects should warrant a call to the doctor or emergency medical treatment.
Prescription Drug Categories
What are the dangers of mixing codeine with other drugs?
It’s very dangerous to mix opioids with other drugs, including codeine; in fact, 70.6 percent of all opioid overdose deaths involve multiple drugs. Codeine is most often mixed with alcohol or marijuana. Due to the fact that alcohol and codeine are both depressants, taking them at the same time can result in dangerous respiratory depression. This can lead to brain damage, coma, and even death. Marijuana tends to be more unpredictable, but psychological effects of both cannabis and codeine can exacerbate each other and cause panic or severe depression.
What treatment options work best to treat codeine addiction?
Addiction to opioids can be treated with certain medications designed to reduce both cravings and withdrawal symptoms. Drugs like methadone and buprenorphine are themselves opioids, but do not produce the same kind of euphoric high created by substances like heroin, hydrocodone, and codeine, even if abused. This therefore takes away the temptation to abuse the drug, for the most part, but the opioid content prevents withdrawal. The dose of the new medication can then be gradually reduced over time until the addicted individual no longer needs it at all.
Standard addiction treatments, such as inpatient or outpatient rehabilitation, are effective for treating codeine addiction. It’s recommended that either method is followed with long-term therapy and/or support group participation in order to reduce the chance of relapse.
Frequently Asked Questions
Codeine is an opioid-based medication used to subdue coughs and reduce pain in people who have serious conditions like strep throat or mono, or who have just had a tonsillectomy or other throat surgery. In the United States, it is no longer sold over the counter in most states, and it is tightly regulated when being prescribed because codeine has proven to be a target of abuse among people struggling with opioid addiction. The Drug Enforcement Administration (DEA) lists codeine as Schedule III, so it is less controlled than other narcotics like morphine, hydrocodone, and oxycodone. In other countries, like Canada or Australia, the drug is less regulated and sometimes sold over the counter.
Opioids are very addictive for many people. According to the Centers for Disease Control and Prevention (CDC), in 2014 alone, almost 2 million Americans abused or struggled with addiction to prescription opioid drugs, including codeine.
What are the street names for this drug?
Because codeine is a medication, it has brand names like Nurofen, Tylenol #3 or #4, Capital, Fioricet with codeine, and simply, codeine. It is available as either a syrup or a pill.
Street names for codeine, and codeine mixed with other substances, include:
- Purple drank
- Captain cody
- Little C
- School boy
- T1 (2, 3, 4, etc)
- Texas tea
Mixing codeine syrup with soda, alcohol, or other liquids has been popularized in rap songs for over a decade.
What are the health risks of use?
Codeine is a narcotic painkiller and cough suppressant, so like other drugs derived from morphine, it has the potential to become addictive. When it was an over-the-counter cough suppressant, people would purchase large quantities of the drug and either drink a lot of the syrup or ingest too many pills to get high. Although it is more tightly regulated and rarely found in the US without a prescription, the drug is still diverted and found for illicit purchase.
The drug not only has the potential to become addictive or the target of substance abuse problems, it also carries risk for other side effects. Codeine now has a black box warning because children who have been prescribed the medication have occasionally stopped breathing or been unable to breathe because of the narcotic’s breath-suppressing potential.
Common side effects from codeine include:
- Rapid heartbeat
- Dry mouth
- Vision changes
- Drowsiness or fatigue
- Nausea, vomiting, constipation, or other abdominal changes
More serious side effects include:
- Weak pulse
- Low blood pressure
- Shallow or depressed breathing
- Mood or cognitive changes
- Mental disturbances, including aggression, agitation, confusion, or hallucinations
- Intestinal blockage
- Cardiac arrest
- Stopped breathing
What are the signs of addiction?
Codeine induces a euphoric high in many people, which can be addictive; the drug can also lead to tolerance and dependence. Tolerance occurs when a person takes a drug consistently, and the body becomes used to the presence of the substance, so it does not induce the same reaction as the first dose. The person feels like they must take more of the substance to induce the same effect. Dependence occurs when the body needs the presence of the drug to produce neurotransmitters or other chemicals in the brain in order to feel normal. While tolerance and dependence can occur when a person takes medications as prescribed, especially for a long time, they can also be signs of addiction.
- Feeling the need to take codeine regularly, even when symptoms of illness or injury have passed
- Intense cravings or urges for the drug
- Compulsively ingesting codeine, even when attempting to quit
- Hoarding large quantities of codeine or worrying about where the next dose will come from
- Taking codeine instead of participating in social activities, family obligations, work, or school
- Experiencing an injury or performing risky activities, like driving, while under the influence of codeine
- Withdrawal symptoms when not taking the drug
What is withdrawal like?
Codeine withdrawal is similar to withdrawal from other narcotic drugs. Symptoms include:
- Agitation, restlessness, and irritability
- Panic attacks
- Watery eyes
- Runny nose
- Joint aches and muscle pain
- Stomach cramps
- Dilated pupils
- Nausea or vomiting
Typically, withdrawing from narcotics like codeine is uncomfortable, but it is not physically dangerous. However, the discomfort and cravings can be uncomfortable enough that many people attempting to overcome addiction without help relapse back into drug abuse. This is more dangerous than withdrawal, as it can lead to taking too much codeine, which can cause overdose.
What is the risk of overdose?
If a person takes more than 360 mg of codeine per day, they are at risk of overdosing on the substance. The main symptom of any narcotic overdose, including codeine, is stopped or very shallow breathing because opioids suppress the breathing response in the brain. Other overdose symptoms include:
- Cold or clammy skin
- Bluish tint under the nails, around the tip of the nose, or on the lips
- Pinpoint pupils
- Falling unconscious and not able to wake up
- Dizziness, confusion, fatigue, or stupor
Are there support groups for this addiction?
There are many support groups available, especially for people who have participating in a rehabilitation program. There are support groups for opioid or narcotics addiction in general and groups dedicated to codeine specifically. Online support groups, such as the Opiate Withdrawal Support Group on Drugs.com, can be joined for general, 24/7 support; ask a local hospital, social worker, or therapist about in-person support groups, such as those run by Narcotics Anonymous.
What relapse prevention techniques are there?
Relapse prevention techniques to overcome opioid addiction, including addiction to codeine, involve maintenance medications to ease the person off physical dependence on the drug as well as ongoing therapy and social support. Common maintenance medications to treat opioid addiction include buprenorphine and methadone. These medications are not effective addiction treatments on their own; they must be used in conjunction with therapy to support recovery.